Tag Archives: advanced lung cancer

Damage control

I am still experiencing significant peripheral neuropathy. Specifically, decreased sensation in my fingers (such that buttoning my coat is difficult) and my toes as well. Thankfully, my face–nose, tongue, throat, lips, are just about back to normal. However, there is one uncomfortable detail that I have not yet shared:   the muscles of my pelvic floor have gone bonkers:  uncontrolled muscle contractions every few seconds accompanied by burning pain. The level of discomfort verges on extreme and is the sort of thing that, should it continue unabated, could just drive me crazy.

This unpleasant scenario seemed to begin with a urinary tract infection on Christmas eve. I had a previously scheduled appointment with a urologist two days later, and I described the sensation to him. At that time we both felt it was related to the UTI. However, even after the infection cleared, the urethral spasms continued. Before long, the neighboring muscles got on board (yeah, those muscles). I contacted Dr. Shaw and allowed that this might in fact sound crazy, but that it was very, very real. She prescribed neurontin, which has helped dull the burning pain but had no impact on the contractions.

I have looked online but found very little to corroborate my experience. Certainly the fact that I had four rounds of cisplatin and taxotere (both highly neuropathic) in 2005 made me more susceptible to subsequent peripheral neuropathy. And it is not without personal precedence. Platinum has the potential to be the gift that keeps on giving, with progressive symptoms of neuropathy weeks to months after the final infusion. In November of 2005, a little over two months after my final dose of cisplatin, I experienced the very same situation; burning sensations and extreme spasticity–also referred to as hypertonic muscle spasm–in the perineal region. I was so miserable (and freaked out) that I ended up in the emergency room at MGH. There were no findings, other than the fact that I had recently had a urinary tract infection. The discomfort continued for several more weeks and then finally disappeared. At that time, it never occurred to me that my symptoms could represent peripheral neuropathy.

As to why it has affected my pelvic region, I can only suppose that there had been previous injury to the nerves serving that area. I joked with Dr. Shaw that the 10 pound 4 ounce baby might have been a contributing factor. Further research revealed that there are certain risk factors for pelvic floor neuropathy that are associated with childbirth. High birth weight (that big baby was not delivered by cesarean section), forceps delivery (first birth), extended and active second stage (first and third labors).

On Wednesday I have an appointment with Dr. Shaw followed by my second round of chemotherapy. The data  suggesting that progression free survival is longer when Alimta is combined with carboplatin is persuasive. If the neuropathy has cleared up by then, I will consider going with a reduced dose of carboplatin. However, if the pelvic neuropathy continues, I will choose to go with just the Alimta.

Ultimately, I value quality over quantity.

Still standing

turning to ice

turning to ice

A storm two days ago dropped ten inches of snow and it finally looks a proper winter around here. Today I trudged down to the pond; it was better than good to be out of doors.

I almost feel myself again after what can only be described as a rough go; the first cycle of carboplatin and alimta was significantly more difficult than I had anticipated. Of the attendant side effects it is the neuropathy that I continue to find concerning (or unnerving, as I said to Dr. Shaw–in an apt yet unintentional pun).

According to a National Institute of Health webpage: “Peripheral neuropathy describes damage to the peripheral nervous system, the vast communications network that transmits information from the brain and spinal cord (the central nervous system) to every other part of the body.”

Unfortunately, this damage can be both catastrophic and irreversible and it is not always easy to predict the extent of injury. In my case, by day five some of the symptoms had begun to subside; a positive indicator. However, a week and a half after infusion, both my internal tremor and a noticeable lack of sensation (primarily in my feet and hands) has lingered. The question is, will I experience an even greater degree of neuropathy during the second infusion?

The next ten days will be telling. Should my nervous system show signs of healing, I will be somewhat reassured. However, if significant neuropathy remains, I may be reticent to risk further injury.